Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 28, NWS Jackson, MS

April 17, 2017Bolivar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Apr 17, 2017, 1:20 PM CDT for Bolivar County, Mississippi. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2017, 1:20 PM CDT (18:20 UTC)
Expired
Apr 17, 2017, 2:45 PM CDT
In force
85 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Bolivar County, MS

The radar

The Memphis radar (KNQA), 164 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
604 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

446 
WGUS54 KJAN 171820
FFWJAN
MSC011-171945-
/O.NEW.KJAN.FF.W.0028.170417T1820Z-170417T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
120 PM CDT MON APR 17 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Bolivar County in northwestern Mississippi...

* Until 245 PM CDT

* At 119 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Duncan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3412 9066 3399 9066 3395 9078 3403 9079

$$

DL
1 follow-up statement
659 
WGUS74 KJAN 171915
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
215 PM CDT MON APR 17 2017

MSC011-171925-
/O.CAN.KJAN.FF.W.0028.000000T0000Z-170417T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bolivar MS-
215 PM CDT MON APR 17 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN BOLIVAR COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures and 
report flooding to the National Weather Service.

LAT...LON 3412 9066 3399 9066 3395 9078 3403 9079

$$

DL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 12:25 PM CDT, 55 minutes earlier.

Area forecast discussion, Apr 17, 12:25 PM CDT, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1225 PM CDT Mon Apr 17 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
A mix of MVFR/VFR flight categories are being observed at TAF
sites across the area due to varying ceiling heights. Convection
is again breaking out across the area this afternoon as expected.
Sites that observe convection within their respected aerodrome
today, will see a brief period of degraded visibilities and/or
ceilings to MVFR/IFR categories. This activity will begin to
dissipate after sunset this evening. Some low stratus will again
develop across the region overnight, in addition to some patchy
fog across mainly Southeast Mississippi, i.e. KHBG. This could
again result in a period of MVFR/IFR ceilings and/or visibilities
Tuesday morning. Winds today will again be southerly between 5-10
knots, and will decrease to between 3-5 knots late tonight into
Tuesday morning. /19/

&&

.DISCUSSION...
A slightly stronger mid/upper level trough will slide east into the
forecast area late this afternoon and overnight.  This will cause
the surface high that's been in place across the forecast area to
slide a bit further east through the course of today, as a weak cold
front tries to drop southeast towards the CWA.  This weakening of
the surface high and approaching trough, in addition to daytime
heating in this moist airmass, is expected to result in a little
better coverage of showers, along with a few thunderstorms, across
the forecast area today.

In addition, outflow associated with a weakening line of convection
currently moving east across the Mid-South Region, could make it
into northern portions of the forecast area this afternoon before
halting its southeastward progression.  With the ensuing daytime
heating, this boundary could also aid in the development of showers
and a few storms across my northern zones this afternoon and
early evening.

As has been the case the past few days, convection looks to
primarily be diurnally driven, although some lingering into the
evening hours is possible.  Thus, much of it should begin to
dissipate after sunset. Under partly to mostly cloudy skies,
highs today will range from the upper 70s to lower 80s.

The current forecast is in pretty good shape. I adjusted highs
down a couple of degrees in the Delta given the expansive cloud
cover moving in from the northwest. I also adjusted some other
hourly grid elements to better fit ongoing trends. Otherwise, no
major changes will be made on this update. /19/

Prior discussion below:

Today and tonight...

Clouds have been infiltrating the region overnight with some patchy
fog occurring at the southern sections of the forecast area. This is
especially the case around the Pine Belt, where some dense fog has
been occurring. Given this, will likely put in at minimum a limited
fog risk through early morning in the HWO/graphics.

Similar conditions will exist today as have occurred over the
weekend as the weather pattern will remain pretty much the same and
seems to favor a more summer-like pattern than spring. Zonal flow
will be in place across the region once again today, but this will
be disrupted by the passing of a shortwave trough across the area.
This trough will combine with a warm, moist airmass in place over
the region(as characterized by forecast PW values around 1.4-1.6
inches) to bring scattered to numerous showers and some
thunderstorms to the region this afternoon. Hi-res guidance
indicates a bit more coverage this afternoon thanks to this incoming
trough and some of it may actually begin a little earlier in the
late morning. Area radars are showing a bowing lines of showers and
storms moving very slowly south across Arkansas and any boundary
that is put out by this activity will also help focus showers and
storms today, and leading to the earlier formation for activity.
Forecast shear doesn't look overly impressive for any sort of
organized storms, but with decent lapse rates, there could be a
strong storm or two. However, nothing significant is expected other
than perhaps a few good downpours. Temperatures are again expected
to reach into the 80s. However, if clouds and rain occur earlier,
this may hamper highs a bit from getting too warm.

This activity will diminish through the evening, as we have seen the
last few days. However, as the trough axis lingers over the
ArkLaMiss region through tonight, there is a better chance for
showers to continue into the night in the moist airmass. Another
very mild night is expected as lows will again only dip into the
60s. /28/

Tuesday through next weekend...

The summer like weather pattern will continue to exist through
the workweek as the ArkLaMiss remains on the western periphery of
a broad Bermuda high while upper level flow remains zonal.
Persistent low level southerly flow will result in increasing
moisture and humidity through the week. PWats will range from
1"-1.75". The moist, unstable airmass, coupled with several weak
disturbances will result in mainly diurnal thunderstorms in the
region on each day with the best chances on Tuesday, Thursday, and
Friday. The surface high should retrograde far enough west into
our region on Wednesday to limit storm chances. The main chances
with storms during the week will be hail and wind. Temperatures
will be more reminiscent of May than April with highs ranging from
the low to upper 80's through Friday.

Models agree on a more organized storm system approaching the
region by the end of the work week as a deep upper low moves
through the Central Plains. Although some model ambiguity still
exists, the latest runs continue to come into better agreement,
while continuing to indicate that severe weather could be
possible during the upcoming weekend. This setup will likely be
the highlight of the forecast over the next few days and will
likely be included in the HWO soon as confidence continues to
increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  62  82  64 /  73  34  50  15
Meridian      83  62  84  61 /  68  28  32  16
Vicksburg     81  63  82  63 /  66  39  45  13
Hattiesburg   83  61  84  59 /  68  12  31  13
Natchez       82  62  83  62 /  55  31  45  12
Greenville    79  64  81  64 /  62  50  41  11
Greenwood     79  63  81  63 /  63  48  50  13

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

19
Hazardous weather outlook, Apr 17, 9:30 AM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
930 AM CDT Mon Apr 17 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
172000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
930 AM CDT Mon Apr 17 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

19

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Apr 17, 12:36 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
1236 PM CDT MON APR 17 2017

MSZ018-171815-
Bolivar MS-
1236 PM CDT MON APR 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOLIVAR COUNTY
UNTIL 115 PM CDT...

At 1236 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms over Arkansas City, or 11 miles southeast of Rohwer,
moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Jersey Point and Lamont around 1255 PM CDT.
  Scott around 100 PM CDT.
  Benoit around 115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3377 9111 3378 9105 3376 9103 3377 9100
      3353 9098 3353 9122 3356 9123 3358 9115
      3360 9113 3362 9113 3365 9117 3366 9122
      3370 9122 3371 9116 3366 9109 3368 9103
      3372 9106 3370 9111 3374 9115 3378 9113
TIME...MOT...LOC 1736Z 254DEG 15KT 3362 9120

DC
Special weather statement, Apr 17, 12:50 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
1250 PM CDT MON APR 17 2017

MSZ018-171815-
Bolivar MS-
1250 PM CDT MON APR 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOLIVAR COUNTY
THROUGH 115 PM CDT...

At 1250 PM CDT, Meteorologists were tracking a strong thunderstorm
near Shelby, moving east at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Duncan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3398 9066 3395 9076 3404 9078 3408 9066
TIME...MOT...LOC 1750Z 262DEG 6KT 3402 9071

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 12:50 PM CDTSpecial Weather StatementJANCoahoma25 min
Apr 17, 1:35 PM CDTSpecial Weather StatementJANCovington25 min
Apr 17, 1:54 PM CDTSpecial Weather StatementJANSimpson36 min
Apr 17, 2:19 PM CDTSpecial Weather StatementJANSunflower26 min
Apr 17, 2:33 PM CDTSpecial Weather StatementJANLeflore27 min
Apr 17, 2:37 PM CDTSpecial Weather StatementJANSunflower38 min
Apr 17, 3:42 PM CDTSpecial Weather StatementJANCopiah33 min
Apr 17, 4:00 PM CDTSpecial Weather StatementJANNoxubee30 min
Apr 17, 4:22 PM CDTSpecial Weather StatementJANClarke23 min
Apr 17, 4:35 PM CDTSpecial Weather StatementJANMontgomery25 min
Apr 17, 5:55 PM CDTSpecial Weather StatementJANIssaquena35 min
Apr 17, 6:42 PM CDTSpecial Weather StatementJANIssaquena33 min
Apr 17, 6:51 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren24 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.